Wisconsin, 2004

Flash Flooding and Hail in Wisconsin, May 22 to 23, 2004

May 22 to 23, 2004 · NWS MKX · 15 events in 8 counties and zones

A large complex of thunderstorms, mainly consisting of very heavy rain and damaging winds, raked through most of southern Wisconsin during the early morning hours. This was round number one for the day.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$875,000
Crop damage
$1.5 million
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A large complex of thunderstorms, mainly consisting of very heavy rain and damaging winds, raked through most of southern Wisconsin during the early morning hours. This was round number one for the day. Flash flooding was the main threat due to recent heavy rain and saturated ground. This flash flooding mainly affected south-central Wisconsin consisting of Dane, Sauk, Iowa, Lafayette, and Green counties. Lafayette and Green counties were hit especially hard. Flash flooding in Benton (Lafayette County) caused people to be evacuated from their homes. 100,000 dollars in costs resulted from flood damage. Flash flooding in Darlington (Lafayette County) caused mudslides to occur in farmers fields (destroying recently planted crops) and caused basements to flood, causing another 75,000 dollars in damage. Flash flooding in Marquette, Sauk, western Dane, and Iron counties consisted of gravel washouts, mudslides, and basement damage. In addition, flash flood rains forced a roof of a building to collapse, and basement/foundation damage was inflicted on an apartment complex. Damaging winds of 50 to 56 knots (58 to 65 mph) was the result from a small line of severe thunderstorms which produced scattered areas of tree damage form Lafayette County through Walworth County. Northeast of Lake Geneva, powerful thunderstorm winds blew a pole shed down and snapped power lines. Trees and power lines were reported down in Blanchardville, New Glarus, and Lake Geneva. Refer to the Green Lake County May 25th flood event for additional information.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 22, 2:34 PM CST, 8 hours 31 minutes earlier.

Area forecast discussion, May 22, 2:34 PM CST, 8 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
334 PM CDT SAT MAY 22 2004

.DISCUSSION...FORECAST FOCUS ON SEVERE WX AND HEAVY RAIN POTENTIAL.

A COUPLE OF MESOLOWS MOVED EAST ACROSS SOUTHERN WI TODAY AND HELPED
TO HOLD SURFACE BOUNDARY CLOSE TO THE WI/IL BORDER. AFTER LAST
NIGHTS HEAVY RAINFALL THE AIRMASS OVER SOUTHERN WI HAS REMAINED
FAIRLY COOL AND STABLE. HOWEVER...JUST TO OUR WEST IN IOWA...THE
INSTABILITY HAS BEEN INCREASING STEADILY DURING THE AFTERNOON.
ALTHOUGH THE MODELS HAVE BEEN TOO QUICK TO EXPAND QPF OVER CWA THIS
AFTERNOON...BELIEVE THAT ONCE THE CONVECTION BEGINS TO OUR WEST IT
WILL SPREAD INTO SOUTHERN WI QUICKLY THIS EVENING. WEAK S/W AND
VORT MAX IN EASTERN CO SHOULD HELP TO PUSH CONVECTION EAST AS IT
MOVES OUT INTO THE CENTRAL PLAINS THIS EVENING. ALTHOUGH SHOWERS AND
THUNDERSTORMS IN FORECAST MAY BE TRENDING THEM IN TOO QUICKLY...FELT
UNCOMFORTABLE LEAVING IT OUT FOR TOO LONG.

HPC IS STILL OUTLOOKING SOUTHERN WI FOR 1-2 INCHES OF RAINFALL AND
APPEAR TO BE IN GENERAL AGREEMENT WITH MODEL GUIDANCE. HAVE
CONTINUED FLOOD WATCH INTO SUNDAY MORNING WITH SATURATED SOILS AND
RISING RIVERS.

ETA MODEL TAKING SURFACE LOW MUCH FARTHER WEST THAN GFS MODEL SO
EACH MODEL HAS DIFFERENT SCENARIO FOR SUNDAY. THE ETA SOLUTION
WOULD LEND ITSELF TO MORE OF A SEVERE WEATHER SITUATION WITH A
STRONGER WARM SECTOR AND DESTABILIZATION. AT THIS POINT WE WILL WAIT
UNTIL SUNDAY TO SEE WHICH TURNS OUT TO HAVE THE BEST ANSWER BUT
EITHER WAY IT APPEARS THAT THUNDERSTORMS WILL RUMBLE ACROSS
SOUTHERN WI AGAIN ON SUNDAY.

A BRIEF BREAK IN THE ACTION MONDAY...AND THEN HOPEFULLY DRY AGAIN FOR
A FEW DAYS AROUND MIDWEEK.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ENTIRE CWA
TONIGHT UNTIL SUNDAY MORNING.
Hazardous weather outlook, May 22, 3:37 AM CST, 19 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
437 AM CDT SAT MAY 22 2004

WIZ046-047-051-052-056>060-062>072-231000-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
437 AM CDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS
EVENING. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE.
FLOODING IS ALSO LIKELY FROM THE RUNOFF OF RECENT HEAVY RAINS...ALSO
ADDITIONAL THUNDERSTORMS WITH HEAVY RAINS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND MONDAY.
DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE THE MAIN THREAT...BUT
A TORNADO THREAT IS POSSIBLE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY NEEDED THIS AFTERNOON AND EVENING...IN
ADDITION TO RAINFALL OBSERVERS.

HENTZ

In the hours before

Special weather statement, May 22, 6:17 PM CST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
717 PM CDT SAT MAY 22 2004

WIZ046-047-051-052-056>060-062>072-230211-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
717 PM CDT SAT MAY 22 2004

...FLOODING RAINS AND SEVERE WEATHER POSSIBLE TONIGHT...

A STATIONARY FRONT STRETCHING FROM CENTRAL IOWA TO NORTHERN ILLINOIS
WILL BE THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS
OVERNIGHT...THESE STORMS WILL PRODUCE TORRENTIAL RAINFALL.

ALTHOUGH THEY WILL BEGIN SOUTH OF THE AREA THIS EVENING...THEY ARE
EXPECTED TO MIGRATE NORTH WITH THE FRONT OVERNIGHT.  STORMS ARE
EXPECTED TO MOVE WEST TO EAST AND GENERATE A TRAINING EFFECT. THIS
WILL LIKELY RESULT IN SOME AREAS GETTING NEARLY 2 TO 3 ADDITIONAL
INCHES OF RAIN.  SOILS ARE SATURATED AND MANY RIVERS AND STREAMS ARE
ALREADY NEAR OR ABOVE THEIR FLOOD STAGES.

THE POTENTIAL FOR FLASH FLOODING TONIGHT IS VERY HIGH WITH A LONGER
DURATION WIDESPREAD FLOODING EXPECTED TO CONTINUE INTO EARLY NEXT
WEEK.

RESIDENTS ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN ARE URGED TO
BE PREPARED FOR SEVERE WEATHER TONIGHT...RANGING FROM HIGH
WINDS...HAIL AND FLOODING.

The radar

The Milwaukee radar (KMKX), 109 km away, was scanning. The volume nearest the first event began at 05:03 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Iowa

When
May 22, 11:05 PM CST
Where
Iowa County, Blanchardville
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.817, -89.867

Flash Flood, Lafayette

When
May 22, 11:30 PM CST to May 23, 3:00 AM CST
Where
Lafayette County, Benton
Property damage
$100,000
Crop damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Several reports of houses flooded, people evacuated, mudslides destroyed freshly planted crops.

Flash Flood, Lafayette

When
May 22, 11:45 PM CST to May 23, 3:00 AM CST
Where
Lafayette County, Darlington
Reported by
GENERAL PUBLIC
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Hail, Green

When
May 23, 12:05 AM CST
Where
Green County, New Glarus
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.817, -89.633

Thunderstorm Wind, Green

When
May 23, 12:05 AM CST
Where
Green County, New Glarus
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
42.817, -89.633

Flash Flood, Green

When
May 23, 12:30 AM CST to 3:00 AM CST
Where
Green County, 4 mi N of New Glarus
Property damage
$100,000
Crop damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

A mudslide destroyed freshly planted crops and some basements were flooded.

Hail, Dane

When
May 23, 12:31 AM CST
Where
Dane County, Paoli
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.917, -89.517

Hail, Dane

When
May 23, 12:45 AM CST
Where
Dane County, 3 mi NW of Stoughton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.950, -89.267

Flash Flood, Sauk

When
May 23, 12:45 AM CST to 4:00 AM CST
Where
Sauk County, Plain
Property damage
$150,000
Crop damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Flash Flood, Dane

When
May 23, 1:00 AM CST to 4:00 AM CST
Where
Dane County, Blue Mounds
Property damage
$100,000
Crop damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Flash Flood, Iowa

When
May 23, 2:00 AM CST to 4:00 AM CST
Where
Iowa County, Highland
Property damage
$100,000
Crop damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Flash Flood, Marquette

When
May 23, 3:00 AM CST to 6:30 AM CST
Where
Marquette County, Packwaukee
Property damage
$50,000
Crop damage
$200,000
Reported by
NEWSPAPER
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Flash Flood, Dane

When
May 23, 3:30 AM CST to 6:30 AM CST
Where
Dane County, Fitchburg
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Thunderstorm Wind, Rock

When
May 23, 4:10 AM CST
Where
Rock County, 1 mi E of Milton
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.767, -88.933

Thunderstorm Wind, Walworth

When
May 23, 4:40 AM CST
Where
Walworth County, 4 mi NE of Lake Geneva
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
42.633, -88.383

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403919, 5403920, 5403921, 5403924, 5403925, 5403922, 5403923, 5403926, 5403927, 5403928, 5403929, 5403932, 5403933, 5403930, 5403931.